Introduction: Reports on malignancies observed in children exposed to TNF-inhibitors have raised questions about a potentially increased risk for lymphoma in particular. To date, the number of children exposed to biologicals is small. In addition, knowledge about the background incidence of malignancies in children with JIA and the influence of co-medication is limited.
Results: Between 2001 and 2009 five cases of malignancy were documented in the German JIA Etanercept in Children Registry covering 1200 patients, including one case each of non-Hodgkin's lymphoma, Hodgkin's lymphoma, thyroid cancer, yolk sac cancer, and cervical dysplasia. All five patients had been treated with a number of other drugs including cytotoxic drugs (methotrexate, leflunomide, azathioprine, cyclosporine A) before institution of etanercept therapy. All patients were treated with etanercept, while two patients were also treated with adalimumab or infliximab. Malignancy appeared after an etanercept treatment period of between 3 weeks and more than 6 years. At the time of diagnosis, three patients were still on etanercept, five on methotrexate and one on infliximab. In three patients malignancy first occurred in adulthood. All patients recovered.
Conclusion: This case series of JIA and malignancy shows that prior to starting treatment with TNF-inhibitors careful consideration needs to be given to the possible benefits and risks. Patients need to be observed long-term and observation should to be continued in adulthood. Although a temporal association has been described to date, a causal role of TNF inhibitors cannot be excluded and parents and/or patients should be appropriately informed about this risk.